Let's go on to another case.
A 28-year old woman is evaluated
She stopped taking her
oral contraceptive pill
eight months ago
in order to get pregnant.
Her menstrual cycle
has not resumed.
She did have
prior to the beginning of oral contraceptives
four years ago.
She also complains of daily nipple discharge
over the last six weeks.
Other than the oral contraceptive pill,
she takes no other medications.
her vital signs are normal,
but she has a white discharge
from bilateral nipples.
Her thyroid, skin,
and visual field exam are normal.
Labs are significant for a prolactin level
of 86 nanograms per ml,
a normal thyroid-stimulating hormone,
and a negative pregnancy test.
The MRI for pituitary shows
a nine millimeter pituitary mass.
What is the diagnosis?
This young woman has
the production of abnormal breast milk
an elevated prolactin levels,
and a pituitary mass.
She most likely has a prolactinoma
in her anterior pituitary
causing secondary amenhorrhea,
which is the cessation of menses,
despite the presence of
normal cycles after puberty.
Pituitary microadenomas that secrete
cause secondary amenhorrhea
due to the inhibition
of gonadotropin-releasing hormone
in the hypothalamus.
We would treat these patients
with dopamine agonists.
Bromocriptine is a good first-line agent
because of its low cost.
Cabergoline is better tolerated
because tumor shrinkage is better,
but unfortunately, it is more expensive.
Always check response to therapy
by repeating a prolactin level
in one month
after commencing treatment.